ER Visits for Stimulant Pill Abuse by College Students Rising - NBC Right Now/KNDO/KNDU Tri-Cities, Yakima, WA |

ER Visits for Stimulant Pill Abuse by College Students Rising

Posted: Updated:

For people diagnosed with attention deficit disorder, the treatment usually involves stimulant drugs.

When used as directed they help focus the patient.

That also makes these drugs attractive to people without the diagnosis, particularly students, hoping to get an edge.

But the drugs have side effects and when abused, can be deadly and abuse of stimulant drugs like adderall and ritalin is on the increase.

"I know a lot of kids that take adderall every day and it's not prescribed. They buy it for like 5 dollars a pill." says college student Joseph Dewees

They're buying them from friends who are prescribed these drugs to treat attention deficit disorders.

Abuse of these drugs among 18-25 year olds accounts for a dramatic rise in visits to the emergency department: 5,212 in 2005 to 15,585 in 2010.

"I just think it's unnecessary, inappropriate and shouldn't be happening." says Ema Kraut, a college student.

But it does happen because some students believe these drugs can give them an edge when it comes to studying. They couldn't be more wrong.

"Research shows that students who abuse stimulant drugs such as ritalin or adderall actually don't do as well in school and they are more likely to do what's called stop out and that it not continuing from semester to semester without needing a break." says Dr. Dolores Cimini, a counselor.

Dr. Cimini says, the research also finds, kids who already use alcohol and marijuana to manage stress are more likely to abuse stimulants. And they, incorrectly, think, since the drugs are legal they must be safe.

That can be a fatal mistake.

"Can be deadly, and has been associated with sudden death." says Dr. Heather Long, an emergency department doctor routinely sees young adults who are abusing these drugs.

They may be suffering vomiting, nervousness even hallucinations. And she says, the repercussions of stimulant abuse can last a lifetime because of the effect on the heart.

"And can cause heart attacks, arrhythmia's just like the same kind of scarring that we see in older populations." says Dr. Long.

Insomnia, unexplained irritability, dizziness and shortness of breath are also symptoms associated with stimulant abuse. If you notice a friend or child suffering these symptoms, or if you're abusing and develop these symptoms don't delay, get medical attention.

The abuse is seen equally among men and women.

You may be thinking that if these drugs are safe when prescribed, why not when taken illegally?

Dose is the key.

The prescribed meds are dosed for the person by weight.

When taken as a study aid kids will take too many or take a dose that's not right for their body.

Powered by WorldNow
All content © Copyright 2000 - 2014 WorldNow and KHQ. All Rights Reserved. For more information on this site, please read our Privacy Policy and Terms of Service.